Kansas, 2017

Hail in Kansas, August 2, 2017

August 2, 2017 · NWS GLD · 1 event in 1 county or zone

A thunderstorm near Beardsley produced hail ranging from pea to dime in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm near Beardsley produced hail ranging from pea to dime in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 6:12 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 2, 6:12 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
612 PM MDT Wed Aug 2 2017

.UPDATE...
Issued at 600 PM MDT Wed Aug 2 2017

Based on latest storm development and expected storm coverage have
increased rainfall chances for the evening over the west and east
part of the forecast area. Strongest lift will continue over the
west half to third of the forecast area for another hour or so
then begin to decline as the upper level short wave trough
responsible begins to fill from the south. However lift with this
same short wave trough will still be favorable for storm
development over the northeast part of the forecast area this
evening. Storms will persist longer here due to the lift remaining
longer before it moves east after midnight. The threat for large
hail should be less over the east part of the forecast area due to
the storms merging. This merging will cause beneficial
competition of ice crystals in storm updrafts downstream resulting
in smaller hail. Have seen this happen with the storms in East
Central Colorado with the northern storm producing much larger
hail than the southern storm. Cannot rule out damaging wind gusts
this evening as the storms move through.

After midnight there maybe some lingering storms east of Highway
83 that will gradually exit the forecast area well before sunrise.
There will be a few hour lull before the next round of storms move
in from the west starting mid morning.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 150 PM MDT Wed Aug 2 2017

Showers are already starting to develop over far southwest
Nebraska and central Colorado this afternoon. Expect these
showers/thunderstorms to increase in coverage through the
remainder of the afternoon and into the evening with thunderstorms
spreading into northwest Kansas as the tail end of an upper short
wave trough and a prefrontal surface trough moves into the
forecast area between 21Z-00Z. The primary time expected for
possible severe storms will be between 00Z-06Z as storms reach
their peak intensity and coverage as they continue to spread
across the forecast area. After 06Z, expect storms to be
decreasing in intensity and coverage with storms exiting the
eastern sections of the forecast area between 09Z-15Z following
the passage of the upper short wave trough and the surface cold
front.

Model output is showing additional weak embedded short wave
activity with some convective feedback moving east of the Rockies
over central Colorado Thursday morning after 12Z. Feel it is
possible to see scattered showers again through the day on
Thursday as a result of the weak upper disturbance moving through
from eastern Colorado along the western and southern periphery of
the forecast area in the vicinity of the western extent of the
cold frontal boundary as it snakes back into eastern Colorado.
Ended up refining the timing and coverage from what the blended
model solution was giving through the day on Friday instead of
blanketing the whole area with lower pops. This may show as a
slightly higher POP grid over 6-12hrs, but should prove to be a
more realistic depiction of the transition of weather across the
forecast area than what the blended solution gave.

.LONG TERM...(Thursday night through Wednesday)
Issued at 126 PM MDT Wed Aug 2 2017

Upper level flow over the extended period will be from the
northwest. Due to this pattern and 700mb shortwaves moving over the
CWA, there will be chances for precipitation almost every day.
Thursday night will start off dry due to the cold, dry air that will
move over the area due to a cold front that will pass over the
region Wednesday night. A transition to storm chances will return
Friday. Current guidance shows the timeframe for precipitation
chances will be in the early to late evening.

The remainder of the period will see similarities day-by-day, waves
of moisture and precipitation are expected to impact the region.
Models are showing the potential for a change come Tuesday, with
some western shifting of the upper level flow. This pattern is still
showing to bring precipitation to the region.

Temperatures during the period will primarily be in the 80s, with
some locations dropping into the 70s on Friday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 457 PM MDT Wed Aug 2 2017

VFR conditions forecast for the TAFs. Main focus is the timing and
likelihood of storms moving through both sites this evening.
Current radar shows a broken line of storms moving south.
Anticipate this line filling in more but still remaining broken.
Storm coverage should be highest near and east of KMCK this
evening. Still don't have too high a confidence of storms
impacting KGLD but storm coverage is starting to look better to
the north of the site. Based on observations from yesterday, the
visibility may fall to MVFR for a short time if a strong enough
storms moves over the site. Do not have high enough confidence to
go below VFR at this time. The storm activity should end near or
not long after 6z for both sites.

Winds will be somewhat variable from 3z to 8z as the pre-frontal
trough moves through. Winds will be breezy Thursday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, Aug 2, 6:18 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
618 PM MDT Wed Aug 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
618 PM MDT Wed Aug 2 2017 /718 PM CDT Wed Aug 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Scattered thunderstorms will continue to spread southeast through the
Tri-State Area this evening. Some storms could become severe during
the evening along and north of a line from Cheyenne Wells, Colorado
to Norton, Kansas. Large hail up to hen egg size and damaging winds
of 70 MPH will be the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a possibility of thunderstorms each day through the
remainder of the forecast period with a marginal threat of severe
storms across northeast Colorado and western Nebraska Friday
evening. The main threat with any storms that become severe will be
large hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. Any reports by phone
or social media are appreciated.

jtl

In the hours before

Local storm report, Aug 2, 6:39 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             3 E TRENTON             40.17N 100.96W
08/02/2017  M1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

TLYNCH
Special weather statement, Aug 2, 6:42 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
642 PM MDT WED AUG 2 2017

KSZ002-NEZ079-080-030100-
Rawlins KS-Hitchcock NE-Dundy NE-
642 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS...
SOUTHWESTERN HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES UNTIL 700 PM
MDT/800 PM CDT/...

At 642 PM MDT/742 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles southwest of Stratton, or 13 miles east of
Benkelman, moving southeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.

LAT...LON 4003 10145 4022 10126 4002 10101 3985 10117
TIME...MOT...LOC 0042Z 306DEG 35KT 4007 10128

Lundquist
Local storm report, Aug 2, 6:48 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             8 N WILD HORSE          38.93N 103.00W
08/02/2017  E1.50 INCH       CHEYENNE           CO   TRAINED SPOTTER

            HAIL WAS MOSTLY QUARTERS AND PING PONG BALL SIZED AND
            COVERED THE GROUND. WIND MEASURED AT 54 MPH BEFORE
            MEASURING DEVICE FAILED. WINDOWS BROKEN AND TREE BRANCHES
            DOWN.

&&

TLYNCH
Special weather statement, Aug 2, 6:59 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
659 PM MDT WED AUG 2 2017

NEZ079-080-030115-
Hitchcock NE-Dundy NE-
659 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND
NORTHEASTERN DUNDY COUNTIES UNTIL 715 PM MDT/815 PM CDT/...

At 659 PM MDT/759 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles southwest of Wauneta, or 15 miles southeast of
Imperial, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Hitchcock and northeastern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for southwestern Nebraska.

LAT...LON 4020 10131 4022 10164 4035 10158 4035 10118
TIME...MOT...LOC 0059Z 296DEG 18KT 4035 10144

Lundquist
Special weather statement, Aug 2, 7:14 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM MDT WED AUG 2 2017

NEZ079-080-030130-
Hitchcock NE-Dundy NE-
714 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND
NORTHERN DUNDY COUNTIES UNTIL 730 PM MDT/830 PM CDT/...

At 713 PM MDT/813 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Champion to 7 miles southeast of Wauneta. Movement was south at 20
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Palisade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for southwestern Nebraska.

LAT...LON 4019 10109 4021 10195 4035 10193 4035 10106
TIME...MOT...LOC 0113Z 356DEG 18KT 4042 10181 4035 10127

Lundquist
Special weather statement, Aug 2, 7:28 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
728 PM MDT WED AUG 2 2017

NEZ079-030145-
Dundy NE-
728 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY UNTIL 745 PM MDT...

At 727 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Wauneta to 14 miles southwest
of Champion. Movement was southeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Benkelman, Haigler, Parks and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4000 10132 4000 10196 4034 10197 4035 10134
TIME...MOT...LOC 0127Z 334DEG 34KT 4027 10139 4028 10184

Lundquist

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rawlins

When
August 2, 7:40 PM CST
Where
Rawlins County, Beardsley
Measured
0.75 in hail
Reported by
Public
Coordinates
39.820, -101.230

The wind driven hail severely damaged a corn field near town. The size of the field was not given.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717880.